COVID-19 Vaccine-Related eConsults: Case 3
eConsult Clinical Question
A 42-year-old female pediatric oncologist with history of shellfish allergy experienced rapid breathing, anxiety, hoarse voice and wheezing with first two doses of Pfizer vaccine. She improved with Benadryl and an albuterol inhaler. As she works in oncology (and has kids at home, one of whom is high risk), she very much would like to pursue a booster for the safety of her patients. Is it safe to pursue a COVID booster and with which vaccine? Do you advise any specific booster or further allergy testing prior to pursuing a booster?
- Restatement of the question: 42-year-old woman who had rapid breathing, anxiety, hoarse voice and wheezing with first two doses of Pfizer vaccine. Question of safety for the booster.
- Recommendation(s): It is difficult to fully assess the severity of the reactions as described. They sound unlikely to be true immunologic hypersensitivity reactions, but this cannot be fully ruled out. There is no good testing for risk of reactivity to these vaccines. It would be safe for her to get another dose of messenger ribonucleic acid (mRNA) vaccine provided it is given in a monitored clinical setting capable of administering epinephrine (this could occur in our allergy clinic for example). Alternatively, she could get a protein-based vaccine booster (i.e., Johnson and Johnson vaccine) at any location. If the former, we would be happy to help facilitate the appointment.
- Rationale and/or evidence for recommendation: Evolving understanding of COVID vaccine reactions.
- Contingency plan: Refer to allergy clinic.
These real-life examples have some limitations. Given the evolving recommendations and guidance on COVID-19 care, these cases should not be considered complete or definitive and may not reflect the most up-to-date guidance.